Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Huntsville, AL

August 1, 2016Cullman County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 1, 2016, 7:03 PM CDT for Cullman County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 7:03 PM CDT (00:03 UTC)
Expired
Aug 1, 2016, 7:30 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS84 KHUN 020003
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
703 PM CDT MON AUG 1 2016
 
ALZ016-020030-
CULLMAN AL-
703 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
730 PM CDT...

AT 703 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HELICON...OR 9 MILES EAST OF ARLEY...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOOD HOPE...DODGE CITY...BREMEN...WILBURN...LOGAN...
CRANE HILL AND SMITH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3389 8703 3400 8711 3412 8711 3420 8702
      3408 8680
TIME...MOT...LOC 0003Z 315DEG 5KT 3409 8704 

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:55 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 5:55 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
555 PM CDT MON AUG 1 2016

.UPDATE...
For 00Z TAFs.

&&

.SYNOPSIS...
(Issued 303 PM CDT MON AUG 1 2016)

A ridge axis continues to occupy the Southeast U.S. while a sheared
trough moves across New England, and a pair of shortwave troughs
moves across the Canada/U.S. border around the Pacific Northwest.

The sensible impacts of this ridge axis will be continued hot/humid
weather with heat index values rising to 100-105 (if not a little
higher at times on Wednesday and Thursday) along with daily chances
for showers/thunderstorms. Some variations in lifting mechanisms may
occur through the next 7 days as the ridge moves/wobbles--further
details to follow...

For the rest of this afternoon/evening, there is an outflow boundary
from a decayed early morning MCS that marched over MO/IL/IA that
may provide the lift necessary for storms over N AR/W TN. However,
the primary mechanism for storm development will be mainly diurnal
heating.

SL.77

&&

.DISCUSSION...
(Issued 303 PM CDT MON AUG 1 2016)

As mentioned previously, isolated to scattered thunderstorms may
linger into the evening with all convective activity
diminishing/dissipating after sunset. Then, with dewpoint depressions
as low as they are (0-3 degrees), along with light winds
characteristic of summer nights, fog formation is possible,
especially over the rivers, lakes, and valleys. For now, have
included patchy fog, but may need to adjust to dense fog if it
appears that dense fog may develop over the TN River
(Jackson/Marshall Counties) and DeKalb County valleys.

Then, scattered thunderstorms will continue on Tuesday as the ridge
axis shifts west keeping the TN Valley on the northeast flank of the
ridge. This will actually allow a weakness in the ridge to move
across eastern TN/N GA, possibly providing a lifting mechanism for
storms over NE AL on Tuesday afternoon. As a result, have introduced
slightly higher pops over northeast AL and southern middle TN.
Instability is high enough to support pulse-like strong thunderstorms
with gusty winds up to 40 MPH and heavy rainfall. With the lack of an
appreciable lifting mechanism, more isolated thunderstorms will be
possible on Wednesday with temperatures rising into the mid 90s and
heat index values approaching 105F.

One curious vorticity maximum is shown by the 00Z/12Z GFS developing
within a weakness in the ridge over AR/OK on Wednesday into Thursday.
The ECMWF shows a "weaker" vorticity maximum developing over the same
area, but (as is the case with most of the cutoff lows this time of
year) the movement of the cutoff low is quite uncertain. So, will
keep a chance of pops in the forecast for Thursday into the weekend
as it may wobble/drift to the east/southeast. Otherwise, another
hot/humid day is forecast for Thursday. Weak NE upper flow also
develops on Thursday into Friday across the TN valley as the ridge
axis shifts over TX and another weak shortwave trough moves southeast
from the OH river valley. Have included slightly higher chance POPs
on Friday to account for the possibility of both lifting mechanisms
bringing thunderstorms. Then, the rest of the weekend should be
comprised of daily afternoon thunderstorm chances with daytime highs
in the low 90s.

SL.77

&&

.AVIATION...
For 00Z TAFs: Mainly shra with a possible embedded tsra was just
east of the HSV airport and moving SE. Another stronger line of
shra/tsra were over portions of wrn/mid TN and were moving e/se. Not
sure if these storms in wrn/mid TN will stay together and reach the
taf sites later this evening. Thus for now will not include any pcpn
in tafs for this evening/overnight. However will monitor for any
updates to add pcpn in tafs. For Tuesday models do show that any
left over boundaries may kick off some shra arnd 15z at both taf
sites. Went ahead and included vcsh for both KHSV and KMSL between
15z and 18z. After 18z will go with a tempo group for tsra for the
aftn hours for both taf sites. Otherwise except for mvfr conditions
in tsra and some patchy fog overnight, expect vfr conditions thru
the fcst period.

007

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 1, 1:35 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT MON AUG 1 2016

ALZ001>010-016-TNZ076-096-097-020300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
135 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
THE STRONGER STORMS WILL CONTAIN BRIEF HEAVY RAINFALL AND GUSTY
WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
REMAIN POSSIBLE THROUGH THE OUTLOOK PERIOD. BRIEF HEAVY RAINFALL
AND GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF THESE STORMS.

HEAT INDEX VALUES WILL ALSO RISE INTO THE 100 TO 105 DEGREE RANGE
STARTING TUESDAY...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE
65.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 6:11 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT MON AUG 1 2016

ALZ006-012345-
MADISON AL-
611 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 645
PM CDT...

AT 610 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN OVER SOUTHEASTERN
HUNTSVILLE. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE AND REDSTONE ARSENAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3459 8654 3463 8667 3476 8660 3474 8646
TIME...MOT...LOC 2310Z 200DEG 2KT 3468 8659

07
Special weather statement, Aug 1, 6:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON AUG 1 2016

ALZ016-020000-
CULLMAN AL-
635 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
700 PM CDT...

AT 634 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HELICON...OR 9 MILES EAST OF ARLEY...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HANCEVILLE...GOOD HOPE...DODGE CITY...GARDEN CITY...COLONY...
BREMEN...WILBURN...LOGAN...BLACK BOTTOM AND CRANE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3400 8711 3411 8711 3419 8705 3407 8671
      3395 8680 3396 8682 3394 8682 3395 8685
      3393 8686 3394 8688 3392 8689 3391 8692
      3387 8693
TIME...MOT...LOC 2334Z 302DEG 16KT 3408 8704

07
Special weather statement, Aug 1, 7:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
703 PM CDT MON AUG 1 2016

ALZ016-020030-
CULLMAN AL-
703 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
730 PM CDT...

AT 703 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HELICON...OR 9 MILES EAST OF ARLEY...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOOD HOPE...DODGE CITY...BREMEN...WILBURN...LOGAN...
CRANE HILL AND SMITH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3389 8703 3400 8711 3412 8711 3420 8702
      3408 8680
TIME...MOT...LOC 0003Z 315DEG 5KT 3409 8704

07

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:34 AM CDTSpecial Weather StatementHUNColbert26 min
Aug 2, 11:59 AM CDTSpecial Weather StatementHUNColbert, Franklin46 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.